Hail, Albany
- When
- May 27, 1:17 PM MST
- Where
- Albany County, 1.48 mi SSE of Vedauwoo
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.140, -105.390
Strong thunderstorms and supercells formed across the high plains of southeastern Wyoming producing large hail and two confirmed tornadoes. The first tornado was rated as an EF-2 as it produced damage to residences and vehicles in Federal.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong thunderstorms and supercells formed across the high plains of southeastern Wyoming producing large hail and two confirmed tornadoes. The first tornado was rated as an EF-2 as it produced damage to residences and vehicles in Federal. A second tornado formed near the Whitaker exit along Interstate 25 though the damage done to a car but there was not a damage indicator to assign, so it was rated as EF-Unknown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 27, 1:00 PM MST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 200 PM MDT Sun May 27 2018 .SHORT TERM...(This evening through Monday) Issued at 120 PM MDT Sun May 27 2018 ...Mesoscale update... ...SEVERE THUNDERSTORM WATCH 123 IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... A few storms have developed west of the Laramie Range in the higher terrain to the west of Interstate 25. Visible satellite also showed agitated cumulus south across the front range of colorado.This is indicative of the unstable environment with steep lapse rates and between 1500 and 2500 j/kg of MLCAPE. The latest observations from the KCYS Vertical Wind Profiler show 15-20 kts 0-1 km shear and 40+ kts 0-3 km shear. This is very favorable for low level updraft rotation with discrete storms. Mid level mesocyclones have been noted in several storms to the west. As storms move off the higher terrain and into the low level moisture, they will pose a threat for large hail, damaging winds, and an isolated tornado or two. One question that remains is the quality of the low level moisture. Cheyenne has held steady in the mid 50s which would keep T/TD spreads relatively low. This would help keep LCLs lower and potential increase the threat for a tornado. The other question is storm coverage. If many storms form and the moisture content is too low, storm interactions and outflow should shift the focus toward damaging winds and large hail as storms congeal. Trends will continue to be monitored as more storms develop and move into a favorable environment for severe weather. ...Today, Tonight... Rounds of showers and thunderstorms will develop and move slowly northeastward. Some storms could be severe and produce large hail, damaging winds, and isolated tornadoes. There will also be a threat for flash flooding as storms congeal into a cluster after sunset. Will continue the Flash Flood watch until midnight tonight. Overall forecast is on track and not much was changed from the last issuance. Clouds will limit the temperatures somewhat tomorrow especially if showers and thunderstorms persist through the night, as some models suggest. This also lends importance to the severe threat for Monday. Details with that environment will be affected by what happens with the convection today. A few severe storms will be possible with large hail, strong winds, and an isolated tornado. .LONG TERM...(Monday night through Sunday) Issued at 120 PM MDT Sun May 27 2018 An active period of weather is expected through the long term as an upper low moves slowly across the plains. Showers and thunderstorms ongoing Monday night will continue overnight into Tuesday. Models show good QPF signals across the area thanks to the lift from the upper level low. The rain and clouds should keep high temperatures cooler on Tuesday with some more showers and thunderstorms. The severe threat is low for Tuesday but could possibly increase as models converge on a solution. Wednesday will start a bit of a warm up trend as as showers and storms become more isolated through the period. High temperatures will be back up into the low to mid 80s across southeastern Wyoming and western Nebraska by Wednesday afternoon. Thursday will be the warmest day of the week with upper 80s to near 90 returning to the Panhandle. Isolated showers and storms will be possible along an approaching cool front Friday and Saturday along with some stronger west winds along the front. Temps on Sunday will be more mild as a shortwave ridge builds in. This will keep most of the rain chances at bay in the longer term. && .AVIATION...(For the 18Z TAFS through Monday morning) Main forecast challenge will be the timing and coverage of convection this afternoon and possibly through tonight. Thunderstorms are expected to develop between 19z to 22z for the southeast Wyoming terminals, but closer to 23z Sunday to 03z Monday for western Nebraska. There is indication that showers and thunderstorms may redevelop late this evening through tonight, so kept a mention of VCTS through the overnight hours. In addition, some low stratus and fog is possible after 09z and into Monday morning, mainly for KLAR and KCYS. && .FIRE WEATHER... Issued at 120 PM MDT Sun May 27 2018 Fire weather concerns are low through the period. An upper level low pressure system will bring active weather to Wyoming and Nebraska. Rounds of showers and thunderstorms will keep relative humidities high and bring wetting rain through the week limiting the overall fire danger. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flash Flood Watch until midnight MDT tonight for WYZ101>103- 106>108. Severe Thunderstorm Watch 123 until 8 pm MDT for WYZ101-119 NE...Flash Flood Watch until midnight MDT tonight for NEZ095-096. Severe Thunderstorm Watch 123 until 8 pm MDT. && SHORT TERM...ADL LONG TERM...ADL AVIATION...TJT FIRE WEATHER...ADL
Hazardous Weather Outlook National Weather Service Cheyenne WY 1258 PM MDT Sun May 27 2018 WYZ101-103>119-281900- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1258 PM MDT Sun May 27 2018 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect for southeast Wyoming this afternoon until 800 pm MST. Thunderstorms are currently developing south of Interstate 80, but will gradually move north and east through the afternoon. A few storms could be severe, with large hail and damaging winds the primary hazards. A brief tornado is also possible. In addition, some storms will likely produce heavy rainfall. This may lead to localized flash flooding. A Flash Flood Watch has been issued for portions of east central Wyoming and the northern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered to numerous thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. Thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. A few storms could be severe, with large hail, damaging winds, and perhaps an isolated tornado. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service. NEZ002-003-019>021-054-055-095-096-WYZ102-281900- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County- 1258 PM MDT Sun May 27 2018 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 800 pm MST, but this Watch will likely be extended through late this evening. Thunderstorms are currently developing south of Interstate 80 across southeast Wyoming, but will gradually move north and east through the afternoon. A few storms could be severe, with large hail and damaging winds the primary hazards. In addition, some storms will likely produce heavy rainfall. This may lead to localized flash flooding. A Flash Flood Watch has been issued for portions of east central Wyoming and the northern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered to numerous thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. Thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. A few storms could be severe, with large hail, damaging winds, and perhaps an isolated tornado. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service.
The Cheyenne radar (KCYS), 49 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
8 hail, 5 tornado. Local standard time, as filed.
Tornado spotted north of Highway 210 by Curt Gowdy State Park staffer. Estimated distance between observer and tornado was 2 to 3 miles.
Tornado spotted north of Highway 210 by Curt Gowdy State Park staffer. Estimated distance between observer and tornado was 2 to 3 miles.
The large hail caused damage to cars and trailers in the Pole Mountain area.
Significant tornado damage was noted near Federal, Wyoming where eight structures were impacted along Mountain Shadow Drive and Mountain Shadow Lane. The tornado initially touched down just northeast of Federal, tracking south, before lifting south of Federal. Significant damage consistent with a EF-2 tornado was observed to a manufactured home just east of Federal, where the roof had been removed, garage destroyed, while exterior walls were left attached to the foundation and intact. The tornado continued south tossing numerous livestock and camper trailers. High-end EF-2 damage was observed to a single family residence farther south, where the roof and a few exterior walls were removed. A garage and exterior shed was also destroyed at the residence. The tornado continued south removing the roof of another home half a miles southeast of Federal. Numerous damage to roofs around the area was also noted.
Tornado reported nine miles south of Glendo moving northeast through northern Platte County. Mainly open prairie grasslands made it impossible to determine a full path and any EF rating other than unknown.
A car was damaged near the Whitaker exit along Interstate 25 with clear indication of tornado rotation. Without a damage indicator, however, this portion of the tornado was rated EF-Unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyThe tornado archive for Wyoming, 2018Warnings in Wyoming, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785915, 785916, 785917, 795607, 795608, 785918, 785919, 785927, 795613, 785937, 785936, 785939, 785940.